CSN Login
Members Online: 7

leg pain after chemo

joan60's picture
joan60
Posts: 90
Joined: Sep 2010

I'm new to this sight, I've finished chemo in July and am experiencing leg pain and numbness
in both feet and right hand. Besides taking neurontin, any sugestions on any other pain relief?

kikiz
Posts: 94
Joined: Jun 2010

Joan,
I can't answer for others but I did notice that even after I had finished Chemo, areas of my body that I had prior injuries seemed worse. My right leg and shoulder that I had injured when I was younger seems much worse now. I wonder if the Chemo that killed the cancer cell also attacked prior weak spots. Still, I will live with the extra problems since I already know what the alternative of no chemo was. I did go to my regular MD and he was able to refer me for Chiroprator and massage. Hope others can help you more and wish you the best with the pain and numbness.
Lori

Sandy10's picture
Sandy10
Posts: 82
Joined: Sep 2010

Joan,

I also finished chemo in july and am having leg issues. I have neuropathy in my toes on both my feet. My legs feel like they "quiver" and are weak and they "ache". it's a weird sensation and keeps me up half the night. I also have just started with the neurontin and hope it works. Today was actually my first dose. I found that a hot bath helps with the feeling. Are you on any pain meds at all for it? I am taking a 5/325mg percocet every night before bed along with a hot bath. it seems to tame it some. I'm hoping the mixture of the neurontin and percocet will make it go away so I can catch up on my sleep!! :) And welcome to the site!! i am new here as well. very nice to meet you!!

Sandy

kikz's picture
kikz
Posts: 1275
Joined: Jun 2010

I had severe cramping in my hands and feet and my legs would be get numb. I ended up in the ER for other reasons too but my potassium, magnesium and calcium levels were extremely low. They began iv of potassium and later the calcium and magnesium. The cramping and numbness stopped pretty quickly but for the first couple of days in the hospital I had intermittent excruciating pain in my legs. One doctor said it was lack of potassium and another said it could be the potassium I was receiving in the iv. The pain stopped after a couple of days.

Karen

joan60's picture
joan60
Posts: 90
Joined: Sep 2010

Neurontin does help and baths. Cant't stand the feeling of not being able to walk.
Wish I could be as active as before. Have gone back to gym on hopes of building
leg muscle again.

mopar
Posts: 1950
Joined: May 2003

Sorry to hear you are experiencing neuropathy, a very common side affect of chemo. I'll never forget the first time I experienced it - it woke me in the middle of the night and was excruciating. The burning and pain in my forearms, hands, and feet was unbelievable. For me, I found that taking L-glutamine (an amino acid) helped tremendously, as well as B-6. Neurontin was not helpful, but if you find it is for you, continue it. And the good news is that neuropathy will subside when you're done with chemo, although it will take a while.

Welcome to the board. Sorry we must meet this way, but the compassion, help and friendship you'll get here are unbelievable!

(((HUGS)))
Monika

joan60's picture
joan60
Posts: 90
Joined: Sep 2010

Neurontin does help with numbness but makes me tired. I take morning and night.
In morning I try to stay busy, If I sit down I fall asleep.

azgrandma's picture
azgrandma
Posts: 577
Joined: Feb 2010

trazadone is suppose to help

MK_4Dani
Posts: 318
Joined: Sep 2009

OTC pain meds will take the edge off...with your doc approval. I am nine months from last chemo and still have joint pain. The numbness in hands has gone away but toes are still numb. I am use to the feeling now. I think it is a small price to pay for NED. It will get better....hang in there!
Mary

Hissy_Fitz's picture
Hissy_Fitz
Posts: 1869
Joined: Sep 2009

Amen, Mary. How are you doing, by the way? I think we were both diagnosed around the same time (Sept of 2009) and had similar treatment plans, except that I did not have IP chemo and I signed on for a year of (monthly) Taxol maintenance. I have 4 more rounds of Taxol to go. It's been a rough year, for sure, but I would do just about anything for dear old NED.

Carlene

RandiK's picture
RandiK
Posts: 31
Joined: Mar 2010

this sounds like what my Mom is complaining with. She also finished up her chemo in August, and now she is constantly complaining of her "bones hurting". She said she hurts all over, but mostly in her legs. She has said that is almost seems like the chemo caused her to have arthritis. Don't think that's possible, but that's the best description she has of it.

joan60's picture
joan60
Posts: 90
Joined: Sep 2010

I feel for your mom, I know how she feels, it hurts to simply touch any place on your body. I take nerontin in the morning with alieve and take neurontin at night with extra strength pain reliever with sleep aid, I sleep better than I have in long time, but check with your doctor first. Hope she starts to feel better soon! My doctor said it is from side effects of chemo.

Barbara53's picture
Barbara53
Posts: 659
Joined: Aug 2009

In addition to Neurontin, my mother has been on Lyrica since her chemo and it helps with the pain. Expensive, but worth adding to the list of options. It does get better!

schumarg
Posts: 1
Joined: Dec 2010

Hi

I had my last chemo treatment the end of Sept 09. Made it through 9 of a proposed 12 treatments. After the last treatment it was just the waiting for the last surgery. Then it was over and I was starting the recovery process. By mid January I noticed numbness in both feet. Mild at first, just noticeable, but within a month both were at least half numb. My fingers tips had a very mild tingle and eventually went away, but the feet were painful and has yet to subside. Most don't realize how much damage is done with these chemo drugs. Neuropathy affects the entire body in many ways, not just joint and muscle pain. It affects the GI track, breathing, BM's. Everywhere there is a nerve ending. Then add the effects the medicines that we use to counter the effects. They too add to it all. The cure seems as bad as if not worse then the cancer.

My oncologist said it's not unusal for the neuropathy to hit a couple months following the last treatment of oxaliplatin. Also, that it may take up to a couple of years to go away, if at all.

She started me on Gabapentin, 300mg 3x a day, then doubled it. It did offer some help in that it seemed to keep it in check. Didn't get any worse, but there were times it increased and then settled down.

Up until it got cold it was fairly consistant. Then when the weather changed so did the numbness and pain. Not sure if it had anything to do with the cold. Anyway, the numbness has gotten worse. I was hoping after almost a year that it would start to go away. But not the case. In fact now the pain is not only in the feet but all through my body. Worse in the middle of the night. Usually gets me up around 3 or 4. Seems walking a bit and sitting up in a chair helps.

She changed my meds last week. Off the Gabapentin and now on Lyrica, 75mg 2x a day. Also the Endocet which was 5mg/375 2x in the am and pm is now 2x morning, noon, dinner and bed time.

Wish I could be optimistic, but it's hard to be. I'm starting PT next week and will be also trying acupuncture.

zinaida's picture
zinaida
Posts: 220
Joined: Oct 2007

I have numbness in both feet. I am 6 month after my second line of chemo treatments and cancer back again. Do not know if I able to do it again. It is very hard. But we are survivors and will not give up. Good luck with your treatments.(((HUG))) Zina.

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network